ACOG says bone loss fears should not limit contraceptive use

October 1, 2008

A possible adverse effect of depot medroxyprogesterone acetate (DMPA) contraceptive injections??­bone mineral density (BMD) loss??should not prevent clinicians from either prescribing DMPA to appropriate patients or limiting its use to 2 consecutive years, according to an American College of Obstetricians and Gynecologists Committee Opinion published in the September issue of Obstetrics and Gynecology.

A possible adverse effect of depot medroxyprogesterone acetate (DMPA) contraceptive injections––­bone mineral density (BMD) loss––should not prevent clinicians from either prescribing DMPA to appropriate patients or limiting its use to 2 consecutive years, according to an American College of Obstetricians and Gynecologists Committee Opinion published in the September issue of Obstetrics and Gynecology.

The committee members reviewed recent statistics showing that DMPA is used by more than 2 million US women, including about 400,000 adolescents and stated that it has probably contributed to a decrease in adolescent pregnancy rates. However, they cited evidence showing that DMPA is associated with BMD losses at the hip and spine of 0.5%-3.5% after 1 year and 5.7%-7.5% after 2 years.

The authors also cited evidence showing that the rate of bone loss significantly slows after 2 years of use and that discontinuation of DMPA leads to partial or full recovery of BMD of the spine and at least partial recovery of BMD at the hip.

“Appropriate counseling with a discussion of current medical evidence should occur before the initiation of this medication and during prolonged use,” the authors write. “Practitioners should not perform bone mineral density monitoring solely in response to DMPA use because any observed short-term loss in bone mineral density associated with DMPA use may be recovered and is unlikely to place a woman at risk of fracture during use or in later years.”
ACOG Committee Opinion No. 415: depot medroxyprogesterone acetate and bone effects. Obstet Gynecol. 2008;112:727-730.